Page 1 of 1
leponex (clozapine) dosage and character changes
Posted: Mon Sep 13, 2010 11:50 am
i have a twenty-three year old son who has been treated for several years with 350mg clozapine. the drug has been incredibly successful and as until three months ago everything was fine. all of a sudden he decided he is normal and normal people do not take drugs.
the change was quite dramatic. firstly, he lost weight (15 kilos), secondly he started going out with normal people and doing very normal stuff (except drinking in small amounts) his speech has become very rapid and he only sleeps six hours a day. this week he took himself off to london for a two year holiday as he wants to start living a normal life. we reckon he has either stopped taking the clozapine or he has reduced the intake by 50%.
my question is two fold. one is the dose of clozapine associated with the persons weight?
two; do the above changes in character mean that he has reduced or stop taking his medications?
any help you can give me will be most appreciated.
Welcome to the forum ronnie27
Posted: Mon Sep 13, 2010 7:19 pm
Welcome to the forum ronnie27
Psychiatric medication is often questioned about side effect but weight loss or gain does not have a clear answer. I do not think it is down to medication only - what about appetite, diet, smoking, drinking, depression levels etc, elements are vary. From my husband's experience, it may be a Diabetes. Does your son every had a blood test since the medication? Blood test should be available once a year.
I am more worried about the comment "normal people do not take drugs" - did he say that? Did you inform all of the changes and your concern to your son's doctor as Carer? Medication need to be monitored by doctor but when mentally ill people beginning to feel "I'm fine" they often take own control over medication. "Confidentiality" may be matter with you but raising concern by informing right people does not breach it.
I would speak to Community Mental Health Team where your son is registered if not speak to his GP.
There are some useful links here:
thanks for your promt reply.
Posted: Mon Sep 13, 2010 9:46 pm
thanks for your promt reply. you have it in a nutshell when you say
"Medication need to be monitored by doctor but when mentally ill people beginning to feel "I'm fine" they often take own control over medication."
this as parents is our problem. we have no control over him whatsoever as he is over the age of 18 and he can basically do as he pleases. he refuses to see his doctors and will not play ball with anyone in the medical profession. its like a kid in puberty. rebellion. i am a grown-up. the doctors cannot do anything as he is basically in charge of himself.
lastly, definately no diabbetes and up till june 2010 he was having a blood test every month.
once again thanks for your help.
Sorry to hear of your
Posted: Mon Sep 13, 2010 10:23 pm
Sorry to hear of your son's troubles, Ronnie.
My son has been on this medication and although it worked well, his blood tests came back as dangerous to continue on it, so he is back to Olanzapine.
You're right that many people stop taking the medication when they feel better - it's a viscious circle and that's why many of them keep having to return to hospital.
I feel that Fluffycat is right when she says to get in touch with the CHMT and let them know of your concerns. Even if he has stopped taking medication he should still have a cpn visiting - even if he doesn't want one!
I hope you can find a way to put your mind at rest x
Posted: Tue Sep 14, 2010 10:24 pm
Hi there i don't know about the law in England, but sadly here as our kid is over 18 they will not dicuss his case with us. They call it liberalism and protecting the rights of the patient. Totally beyond me !!! If the guy has been diagnosed with a mental disease, surely we as parents have a right to talk to his doctors.
He is in london now and i have just talked to him on skype. The kid is in complete euphoria. Very like being hyper-active. it could be that he is on a minimum dosage of clozapine and his mind and body are reacting accordingly. Our biggest fear is that he will stop the drug completely and then as we have been warned it is just a question of time before the psycosois comes back and he is in deep trouble. Fortunately he is in a wesrtern country and he can be dealt with by local hospitals. The kid has very sharp survival instincts but is very nieve. We can only hope for the best.
thanks for your advice